Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 921, NWS Norman, OK

October 20, 2019Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 20, 2019, 8:44 PM CDT for Kay County, Oklahoma. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2019, 8:44 PM CDT (01:44 UTC)
Expired
Oct 20, 2019, 9:04 PM CDT
In force
20 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kay County, OK

The radar

The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS54 KOUN 210144
SVROUN
OKC071-210230-
/O.NEW.KOUN.SV.W.0921.191021T0144Z-191021T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
844 PM CDT Sun Oct 20 2019

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kay County in northern Oklahoma...

* Until 930 PM CDT.

* At 844 PM CDT, a severe thunderstorm was located near Newkirk,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Newkirk, Chilocco and Hardy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3692 9675 3683 9712 3700 9721 3700 9675
TIME...MOT...LOC 0144Z 246DEG 47KT 3692 9708 

HAIL...1.00IN
WIND...60MPH
 
$$

03
1 follow-up statement
895 
WWUS54 KOUN 210204
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
904 PM CDT Sun Oct 20 2019

OKC071-210214-
/O.CAN.KOUN.SV.W.0921.000000T0000Z-191021T0230Z/
Kay OK-
904 PM CDT Sun Oct 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KAY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3692 9675 3683 9712 3700 9721 3700 9675
TIME...MOT...LOC 0202Z 246DEG 47KT 3703 9678 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 6:09 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 20, 6:09 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
609 PM CDT Sun Oct 20 2019

.AVIATION...
A wind shift from the NNW will accompany a cold front over the
next several hours for all terminals. In addition, thunderstorms
are expected to develop along this cold front mainly near OKC/OUN
and PNC. Some hail will be possible and will monitor closely for
amendments. Most of the showers and storms should move out of the
terminals after 04Z. Some LLWS will also be possible behind the
front around 08-12Z early Mon morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  48  69  41  71 /  40   0   0   0
Hobart OK         46  72  39  73 /  10   0   0   0
Wichita Falls TX  50  74  43  75 /  40   0   0   0
Gage OK           41  68  35  71 /  10   0   0   0
Ponca City OK     47  67  38  67 /  20   0   0   0
Durant OK         53  74  44  74 /  90   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/99/03
Hazardous weather outlook, Oct 20, 12:01 PM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1201 PM CDT Sun Oct 20 2019

OKZ004>048-050>052-TXZ083>090-211715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1201 PM CDT Sun Oct 20 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...

There is an enhanced risk of severe thunderstorms this evening and
tonight across east-central and southeast Oklahoma, including the
area southeast of a line from Seminole to Ada and Sulphur to
Ardmore. There is a slight risk extending northwest to a line from
Chandler and Pauls Valley to Waurika with a marginal risk northwest
to a Ripley and Choctaw to Norman and Wichita Falls line.

Strong to severe thunderstorms are expected ahead of a cold front
this evening and tonight, mainly after 7 pm, across portions of
east-central and southeast Oklahoma. Significant hail (greater
than 2 inches in diameter), damaging wind gusts, and isolated
tornadoes are possible with these storms. The greatest tornado
potential will be in the enhanced risk area.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel should
prepare for severe weather operations after 7 PM.

.Fire Weather...
Low relative humidity (15-30 percent) and breezy southerly winds
(15-25 miles per hour) will create an elevated fire weather
environment day across western Oklahoma and western north Texas
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There is a chance for isolated thunderstorms on Thursday. Storms
are not expected to be severe.

.Fire Weather...
Elevated fire weather conditions are expected across western
Oklahoma and western sections of north Texas on Monday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Thompson

In the hours before

Local storm report, Oct 20, 8:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             5 W BLACKWELL           36.80N 97.37W
10/20/2019  E1.00 INCH       KAY                OK   PUBLIC

            REPORT FROM TWITTER

&&

AP
Special weather statement, Oct 20, 8:38 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
838 PM CDT Sun Oct 20 2019

OKZ019-025-026-028>031-210230-
Oklahoma OK-Logan OK-Pottawatomie OK-Cleveland OK-McClain OK-
Seminole OK-Lincoln OK-
838 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR eastern Oklahoma...southeastern
Logan...northern Pottawatomie...northeastern Cleveland...northwestern
McClain...northwestern Seminole and Lincoln Counties Until 930 PM
CDT...

AT 835 PM CDT, strong thunderstorms were along a line extending from
6 miles north of McLoud to near Norman, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Eastern Oklahoma City, Norman, southeastern Edmond, Moore, Midwest
City, Shawnee, Tecumseh, Chandler, Choctaw, Noble, Harrah, McLoud,
Spencer, Jones, Stroud, Nicoma Park, Prague, Pink, Goldsby and
Luther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9752 3573 9728 3592 9662 3540 9662
TIME...MOT...LOC 0135Z 233DEG 52KT 3552 9705 3527 9729

03
Local storm report, Oct 20, 8:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             1 NW KINGSTON           34.01N 96.73W
10/20/2019  M1.25 INCH       MARSHALL           OK   TRAINED SPOTTER

&&

AP
Local storm report, Oct 20, 8:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
843 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             4 W STRATFORD           34.80N 97.03W
10/20/2019  E0.75 INCH       GARVIN             OK   TRAINED SPOTTER

&&

AP
Special weather statement, Oct 20, 8:43 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
843 PM CDT Sun Oct 20 2019

OKZ008-012-013-018>020-024>026-210230-
Garfield OK-Payne OK-Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-
Kay OK-Lincoln OK-Noble OK-
843 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...western
Payne...eastern Kingfisher...northwestern Oklahoma...Logan...eastern
Canadian...southeastern Kay...northwestern Lincoln and Noble Counties
Until 930 PM CDT...

AT 838 PM CDT, strong thunderstorms were along a line extending from
8 miles north of Lucien to near Crescent to near Oklahoma City,
moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Northwestern Oklahoma City, Edmond, Stillwater, El Reno, Guthrie,
Perry, Yukon, Bethany, Mustang, Warr Acres, The Village, Piedmont,
Nichols Hills, Perkins, Langston, Union City, Crescent, Cashion,
Morrison and Glencoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9675 3674 9683 3675 9689 3668 9693
      3668 9705 3659 9705 3660 9691 3658 9689
      3651 9703 3633 9703 3633 9692 3625 9692
      3624 9686 3574 9715 3536 9779 3536 9796
      3599 9787 3647 9748 3685 9675
TIME...MOT...LOC 0138Z 237DEG 64KT 3639 9743 3595 9757 3543 9782

03
Local storm report, Oct 20, 8:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     MARLOW                  34.64N 97.96W
10/20/2019  M62 MPH          STEPHENS           OK   PUBLIC

&&

AP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 7:10 PM CDTSpecial Weather StatementOUNOklahoma35 min
Oct 20, 7:12 PM CDTSpecial Weather StatementOUNStephens33 min
Oct 20, 7:13 PM CDTSpecial Weather StatementOUNJefferson32 min
Oct 20, 7:37 PM CDTSpecial Weather StatementOUNLogan23 min
Oct 20, 7:38 PM CDTSpecial Weather StatementOUNGarvin37 min
Oct 20, 7:41 PM CDTSpecial Weather StatementOUNCanadian34 min
Oct 20, 7:46 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne44 min
Oct 20, 7:47 PM CDTSpecial Weather StatementOUNGrady28 min
Oct 20, 7:52 PM CDTSpecial Weather StatementOUNGrant38 min
Oct 20, 8:00 PM CDTSpecial Weather StatementOUNPayne30 min
Oct 20, 8:03 PM CDTSevere Thunderstorm WarningOUNGrant, Kay42 min
Oct 20, 8:09 PM CDTSevere Thunderstorm WarningOUNPayne22 min
Oct 20, 8:11 PM CDTSpecial Weather StatementOUNGarvin34 min
Oct 20, 8:13 PM CDTSpecial Weather StatementOUNCleveland, McClain32 min
Oct 20, 8:17 PM CDTSpecial Weather StatementOUNMcClain28 min
Oct 20, 8:18 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Murray, Pontotoc, Pottawatomie, Seminole42 min
Oct 20, 8:21 PM CDTSpecial Weather StatementOUNStephens24 min
Oct 20, 8:23 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall52 min
Oct 20, 8:26 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Garvin, Grady, Stephens34 min
Oct 20, 8:28 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie31 min
Oct 20, 8:38 PM CDTSpecial Weather StatementOUNCleveland, Lincoln52 min
Oct 20, 8:43 PM CDTSpecial Weather StatementOUNLogan, Noble, Payne47 min
Oct 20, 8:51 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Grady, McClain, Stephens39 min
Oct 20, 8:54 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Johnston51 min
Oct 20, 8:55 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole50 min
Oct 20, 8:58 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole32 min
Oct 20, 9:10 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne50 min
Oct 20, 9:13 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole47 min
Oct 20, 9:23 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Murray, Pottawatomie, Stephens52 min
Oct 20, 9:28 PM CDTSpecial Weather StatementOUNNoble32 min
Oct 20, 9:36 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, McClain, Oklahoma, Pottawatomie39 min
Oct 20, 9:36 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, McClain, Oklahoma, Pottawatomie39 min
Oct 20, 9:47 PM CDTTornado WarningOUNCleveland, McClain, Pottawatomie28 min
Oct 20, 9:57 PM CDTSpecial Weather StatementOUNAtoka33 min
Oct 20, 9:59 PM CDTSevere Thunderstorm WarningOUNGarvin, Hughes, McClain, Murray, Pontotoc, Pottawatomie and 1 more46 min
Oct 20, 10:01 PM CDTTornado WarningOUNMcClain, Pontotoc, Pottawatomie, Seminole29 min
Oct 20, 10:17 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole28 min
Oct 20, 10:19 PM CDTSpecial Weather StatementOUNMcClain26 min
Oct 20, 10:19 PM CDTTornado WarningOUNHughes, Seminole26 min
Oct 20, 10:33 PM CDTSpecial Weather StatementOUNCarter, Murray42 min
Oct 20, 10:36 PM CDTSpecial Weather StatementOUNGarvin24 min
Oct 20, 10:36 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole39 min
Oct 20, 10:44 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Hughes, Johnston, McClain, Murray and 3 more46 min
Oct 20, 10:46 PM CDTSpecial Weather StatementOUNLove29 min
Oct 20, 10:48 PM CDTSpecial Weather StatementOUNOkfuskee27 min
Oct 20, 10:53 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall52 min
Oct 20, 11:10 PM CDTSevere Thunderstorm WarningOUNHughes50 min
Oct 20, 11:13 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Love, Marshall47 min
Oct 20, 11:16 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole44 min
Oct 20, 11:24 PM CDTTornado WarningOUNBryan, Johnston, Marshall14 min
Oct 20, 11:44 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan46 min
Oct 21, 12:24 AM CDTSevere Thunderstorm WarningOUNBryan21 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.